Pegylated interferon-associated retinopathy is frequent in hepatitis C virus patients with hypertension and justifies ophthalmologic screening.Vujosevic S, Tempesta D, Noventa F, Midena E, Sebastiani G. Hepatology. 2012 Aug;56(2):455-63. Treatment with pegylated interferon alpha (PegIFNα) and ribavirin is still regarded as the standard of care for chronic hepatitis C virus (HCV). Retinopathy has been occasionally described but prospective, longitudinal data are lacking. We investigated the frequency and clinical significance of retinopathy during therapy with PegIFNα and ribavirin in 97 consecutive HCV patients. In all, 54 (55.7%) and 43 (44.3%) patients were treated with PegIFNα 2a and PegIFNα 2b, respectively. Ophthalmologic examination was performed before therapy (baseline), at 3 and 6 months (3T and 6T, respectively) of therapy, and 3 months after the end of therapy (3ET). All patients underwent the baseline and 3T examination, 95.9% and 90.7% of patients underwent 6T and 3ET examination, respectively. Overall, 30.9% of patients developed retinopathy, as defined by the presence of cotton wool spots and/or retinal hemorrhages. Variables significantly associated with retinopathy during treatment were age (P = 0.004), metabolic syndrome (P = 0.05), hypertension (P < 0.0001), cryoglobulinemia (P = 0.05), and preexisting intraocular lesions at baseline (P = 0.01). By multivariate analysis, the only variable independently associated with PegIFNα-associated retinopathy was hypertension (hazard ratio [HR] = 4.99, 95% confidence interval [CI] 2.29-10.89). The frequency of retinopathy was significantly higher in hypertensive patients versus those without hypertension at all timepoints (18.5% versus 5.7% at baseline, P = 0.05; 48.1% versus 15.7% at 3T, P = 0.0009; 68.0% versus 19.1% at 6T, P < 0.0001; 32.0% versus 6.2%, P = 0.0005 at 3ET). In one (1.1%) hypertensive patient, who developed bilateral branch retinal vein occlusion at 6T, the therapy was discontinued. A cost analysis showed that screening for PegIFNα-associated retinopathy was cost-effective as compared with thyroid-stimulating hormone screening. Conclusion: Retinopathy is frequent during treatment with PegIFNα and ribavirin, especially in hypertensive patients, who may develop serious complications. Screening for PegIFNα-associated retinopathy should be recommended for HCV patients with hypertension.